Mounting Evidence Links PPIs to Bone Loss

New research adds to the mounting evidence that proton pump inhibitors (PPIs) can have serious complications with long-term use.

PPIs are one of the most powerful drugs on the market for treating acid reflux, but multiple studies have linked serious long-term side effects such as renal failure, heart disease and bone loss to these medications. Now, Iranian scientists have found further evidence suggesting that individuals who take PPIs have a substantially higher risk of suffering osteopenia, osteoporosis and femur fractures.

Abbas Arj, M.D., from the Kashan University of Medical Sciences in Iran, and colleagues examined 80 patients, half of which took PPIs and half of which did not. By analyzing T-scores (a measure of bone mineral density) of the spine and femur, the researchers determined that patients who took PPIs experienced significant changes in bone mineral density and had a much higher incidence of femoral osteopenia and osteoporosis than patients who did not take the medication. Interestingly, this level of bone loss did not occur in the spine.

"Overall, the results of this study showed that PPI use in subjects without risk factors of osteoporosis determined by the femoral T-score compared with the control group was associated with increased risk of developing osteoporosis and osteopenia in the femur bones," the researchers explained (Source: Practice Update).

PPIs currently contain warning labels that inform consumers about the risk of potential long-term side effects. However, with these medications available in over-the-counter form, many patients take these drugs unnecessarily or much longer than the recommended timeframe. Individuals who take PPIs for management of acid reflux symptoms should maintain routine follow-ups with a medical professional to discuss long-term side effects and the possibility of alternative treatments.